Is Tylenol PM safe for my mother who is 94 and has dementia?

Follow
Share
4

Answers

Show:
We were told no to any PM meds for falling reasons. But it knocks me out. When my MIL was on it for a very short time, it seemed that it worked opposite for her. All sleeping meds work opposite for her.
Helpful Answer (0)
Reply to Lostinthemix
Report

Tylenol PM is (of course) Tylenol (acetaminophen) 500 mg and the “PM” is Benadryl (diphenhydramine) 25 mg. One of Benadryl's side effects is DROWSINESS so it makes perfect sense for OTC drug manufacturers to offer it as a “Sleep Aid”.
Benadryl (diphenhydramine) is listed on the "Beers List" for “potentially inappropriate medication use in older adults”: May cause sedation, confusion, delirium, and increases the risk for FALLS; along with constipation, low blood pressure, dry mouth, or decreased appetite. Some people experience a "Hang-over" effect with Benadryl and feel drowsy and sleepy the day after taking the medication. It may take 2 or 3 days for the sleepiness to wear off. See this website PDF: http://www.healthinaging.org/files/documents/tipsheets/meds_to_avoid.pdf

While Tylenol PM might NOT be appropriate for the elderly, doctors do prescribe this OTC (Over-the-Counter) medication. Like Amhijoy & Jeanne suggest, ALL OTC medications should be discussed with the person's doctor and/or pharmacist before being given to an elderly person for any reason.
Helpful Answer (0)
Reply to DeeAnna
Report

Extra strength Tylenol was considered safe for my mother who had dementia in her 90s. But the PM version also has an additional ingredient (antihistamine) that may not be advisable for frequent use, and may be contraindicated for persons with certain types of dementia.

Definitely discuss this and all OTC medicines with her doctor and/or pharmacist before proceeding.

(Keep in mind that sometimes medications that are not ideal are sometimes the best we can do under the circumstances. I wouldn't fault a doctor who knows the patient's history and circumstances who recommends something that the experts say is inadvisable. The risks might be outweighed by the expected benefits. But that should be a well-thought out knowledgeable medical decision, not made casually by a love one.)
Helpful Answer (2)
Reply to jeannegibbs
Report

Not knowing your mother’s medical history or her medications, we could not give you a good answer. You need to call her physician or your druggist and ask them. It’s the safest way.
Helpful Answer (6)
Reply to Ahmijoy
Report